Alert archive / Kansas / Red Flag Warnings in 2012

Red Flag Warning 44, NWS Goodland, KS

August 18, 20128 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Aug 18, 2012, 2:32 PM CDT for 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2012, 2:32 PM CDT (19:32 UTC)
Expired
Aug 18, 2012, 7:00 PM CDT
In force
4 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 31 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WWUS83 KGLD 181932
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT SAT AUG 18 2012

COZ252>254-KSZ001>003-013>015-027-028-NEZ079>081-190000-
/O.NEW.KGLD.FW.W.0044.120818T1932Z-120819T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-SHERIDAN-WALLACE-LOGAN-DUNDY-HITCHCOCK-RED WILLOW-
132 PM MDT SAT AUG 18 2012 /232 PM CDT SAT AUG 18 2012/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...002...003...013...014...015...027...028...079...080...081...
252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...
  FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR...FIRE WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 
  014 THOMAS...FIRE WEATHER ZONE 015 SHERIDAN...FIRE WEATHER 
  ZONE 027 WALLACE AND FIRE WEATHER ZONE 028 LOGAN. IN 
  NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 
  HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
850 
WWUS83 KGLD 190001
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT SAT AUG 18 2012


COZ252>254-KSZ001>003-013>015-027-028-NEZ079>081-190115-
/O.EXP.KGLD.FW.W.0044.000000T0000Z-120819T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-SHERIDAN-WALLACE-LOGAN-DUNDY-HITCHCOCK-RED WILLOW-
601 PM MDT SAT AUG 18 2012 /701 PM CDT SAT AUG 18 2012/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...
002...003...013...014...015...027...028...079...080...081...252...
253 AND 254...

WITH THE LOSS OF DAYTIME HEATING WIND GUSTS OF 25 MPH OR GREATER
ARE NO LONGER EXPECTED. RELATIVE HUMIDITY WILL SLOWLY INCREASE AS
WELL. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE
ON TIME. 

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Aug 18, 1:54 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 18, 1:54 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT SAT AUG 18 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1248 PM MDT SAT AUG 18 2012

RIDGE OVER THE FOUR CORNERS AND TROUGH OVER THE GREAT LAKES WILL
PLACE THE CENTRAL HIGH PLAINS UNDER NORTHWEST FLOW ALOFT THROUGH
AT LEAST SUNDAY. AT THE SURFACE...HIGH PRESSURE OVER THE NORTHERN
PLAINS WILL SLIDE SOUTH AND BE CENTERED OVER THE FORECAST AREA TONIGHT.
CLEAR SKIES...LIGHT WINDS AND MUCH LOWER DEW POINTS ADVECTING FROM
NEBRASKA WILL YIELD A CHILLY NIGHT. RECORD LOW TEMPERATURES FOR
TOMORROW RANGE FROM THE LOWER TO MIDDLE 40S...THEY APPEAR SAFE BUT
IT WILL BE CLOSE. SUNDAY WILL BE MOSTLY SUNNY WITH WINDS SWINGING
AROUND TO SOUTH WITH RETURN FLOW AROUND THE HIGH. TEMPERATURES
WILL BE NEAR NORMAL.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 240 AM MDT SAT AUG 18 2012

SUNDAY NIGHT...ABOVE MENTIONED JET SEGMENT MOVES ACROSS THE AREA
WITH THE RIGHT REAR QUADRANT AFFECTING THE WESTERN HALF TO TWO
THIRDS BY LATE IN THE NIGHT. AGAIN LOOKS LIKE ONLY CLOUDS SINCE
THERE IS A DEEP DRY LAYER AT THE BOTTOM. WINDS ARE SLOW TO COME UP
WITH THE POTENTIAL FOR RATHER COOL MINS ONCE AGAIN.

MONDAY/MONDAY NIGHT...RIGHT REAR QUADRANT STARTS THE DAY OVER THE
AREA AND MOVES EAST OF THE AREA BY MID AFTERNOON. A LEFT FRONT
QUADRANT WILL BEGIN TO AFFECT THE AREA BY LATE EVENING AS IT BEGINS
TO MOVE ACROSS THE AREA. THE MAIN MID LEVEL LIFT LOOKS TO MOVE IN
FROM THE NORTHWEST LATE IN THE DAY. ALL THIS LIFT TENDS TO AFFECT
THE SOUTHWEST HALF TO TWO THIRDS OF THE OTHER WHICH IS A SOUTHWARD
SHIFT SINCE YESTERDAY. ANOTHER PROBLEM IS THAT A LOT OF THE MODEL
OUTPUT IS SUFFERING FROM CONVECTIVE FEEDBACK. OVERALL KEPT THE
HIGHER CHANCE POPS FURTHER SOUTHWEST. ONLY MADE A SLIGHT ADJUSTMENT
ON MAXES BUT IF CLOUD COVER IS THICKER THAN EXPECTED WILL NEED TO
ADJUST DOWN.

TUESDAY THROUGH FRIDAY...DUE TO SHORT TERM CONCERNS/INCREASING
THUNDERSTORM COVERAGE WAS NOT ABLE TO SPEED A LOT OF TIME ON THIS
PERIOD. LINGERING CONVECTION WILL BE OVER THE AREA TUESDAY. MODELS
ARE DIFFERING FROM EACH OTHER IN HOW THEY HANDLE THE WESTERN
RIDGING AND HOW SHORTWAVE ENERGY COMES OVER THE TOP. GENERAL IDEA IS
A SERIES OF SHORTWAVE TROUGHS WILL BRING CONTINUED CHANCES FOR
THUNDERSTORMS THROUGH FRIDAY WITH WEDNESDAY AND THURSDAY HAVING THE
GREATEST COVERAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1144 AM MDT SAT AUG 18 2012

VFR CONDITIONS EXPECTED AT BOTH KGLD AND KMCK THROUGH THE TAF
PERIOD. SHORTWAVE TROUGH HAS MOVED SOUTHEAST WITH MUCH DRIER AIR
MOVING IN FROM NEBRASKA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...BULLER
AVIATION...024
Hazardous weather outlook, Aug 18, 9:55 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
855 AM MDT SAT AUG 18 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
855 AM MDT SAT AUG 18 2012 /955 AM CDT SAT AUG 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY NEXT WEEK. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:18 AM CDTSpecial Weather StatementGLDKit Carson42 min
Aug 18, 7:56 AM CDTSpecial Weather StatementGLDCheyenne34 min

Nearby

Red Flag Warnings in Kansas, 2012Red Flag Warnings in Colorado, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.